Alert archive / Maine / Wind Advisories in 2008

Wind Advisory 4, NWS Caribou, ME

January 18, 2008Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Jan 18, 2008, 3:54 AM EST for Hancock County, Washington County, Maine. It took effect at Jan 18, 2008, 10:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2008, 3:54 AM EST (08:54 UTC)
In effect from
Jan 18, 2008, 10:00 AM EST
Expired
Jan 18, 2008, 3:00 PM EST
In force
5 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 180854
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
354 AM EST FRI JAN 18 2008

...BRISK SOUTH TO SOUTHEAST WINDS EXPECTED TO AFFECT DOWNEAST COASTAL
AREAS TODAY...

.LOW PRESSURE LIFTING RAPIDLY NORTHEAST FROM SOUTHERN NEW ENGLAND
EARLY THIS MORNING...WILL PRODUCE BRISK SOUTH TO SOUTHEAST WINDS
ACROSS COASTAL AREAS LATER THIS MORNING INTO THIS AFTERNOON.

MEZ029-030-181700-
/O.NEW.KCAR.WI.Y.0004.080118T1500Z-080118T2100Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
354 AM EST FRI JAN 18 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST
THIS AFTERNOON. 

EXPECT SOUTH TO SOUTHEAST WINDS TO INCREASE TO 20 TO 30 MPH WITH
GUSTS TO 45 MPH BY MID MORNING. THE STRONGEST WINDS WILL OCCUR
OVER HIGHER TERRAIN AND EXPOSED LOCATIONS.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY,
TREES, AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

KHW
2 follow-up statements
000 
WWUS71 KCAR 181646
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1146 AM EST FRI JAN 18 2008

...BRISK SOUTH TO SOUTHEAST WINDS EXPECTED TO AFFECT DOWNEAST
COASTAL AREAS THROUGH MID AFTERNOON...

.LOW PRESSURE LIFTING RAPIDLY NORTHEAST FROM SOUTHERN NEW ENGLAND
WILL PRODUCE BRISK SOUTH TO SOUTHEAST WINDS ACROSS COASTAL AREAS
THIS AFTERNOON.

MEZ029-030-182000-
/O.EXT.KCAR.WI.Y.0004.000000T0000Z-080118T2000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1146 AM EST FRI JAN 18 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

EXPECT SOUTH TO SOUTHEAST WINDS TO INCREASE TO 20 TO 30 MPH WITH
GUSTS TO 45 MPH THIS AFTERNOON. THE STRONGEST WINDS WILL OCCUR
OVER HIGHER TERRAIN AND ALONG THE IMMEDIATE COASTLINE AND OUTER
ISLANDS.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY...
TREES...AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

$$

FOSTER
000 
WWUS71 KCAR 182005
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
305 PM EST FRI JAN 18 2008



MEZ029-030-182115-
/O.EXP.KCAR.WI.Y.0004.000000T0000Z-080118T2000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
305 PM EST FRI JAN 18 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DECREASE TO 10 TO 15 MPH WITH GUSTS TO 20 MPH MAINLY
ALONG THE IMMEDIATE COASTLINE AND OUTER ISLANDS.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 18, 3:13 AM EST, 41 minutes earlier.

Area forecast discussion, Jan 18, 3:13 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
313 AM EST FRI JAN 18 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE INTO WESTERN QUEBEC THIS MORNING AS
SECONDARY LOW PRESSURE DEVELOPS OVER THE SOUTHERN NEW ENGLAND
COAST. THIS SECONDARY LOW WILL LIFT RAPIDLY NORTHEAST INTO SOUTHERN
MAINE BY EARLY THIS AFTERNOON THEN INTO NORTHEAST NEW BRUNSWICK BY
THIS EVENING. WEAK LOW PRESSURE WILL CROSS NORTHERN MAINE LATE
SATURDAY AND PULL AN ARCTIC FRONT ACROSS THE STATE SATURDAY
EVENING AND SATURDAY NIGHT. BRISK NORTHWEST WINDS AND BITTER COLD
AIR WILL FOLLOW FOR SUNDAY AND MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
STORM SYSTEM WHICH HAS BEEN ADVERTISED TO AFFECT OUR FA TODAY ON
TRACK W/ NO MAJOR CHANGES NOTED FROM THE 00Z MODEL SUITE...
PRIMARY LOW PRES LOCATED OVR THE NRN GRT LAKES W/ SECONDARY LOW
PRES JUST OFF THE MID ATLC COAST ATTM. THE PRIMARY LOW FCST TO
TRACK INTO WRN QUEBEC THIS AM WHILE THE SECONDARY LOW LIFTS UP TO
THE SRN NEW ENGLAND COAST. THE PRIMARY SFC LOW IS THEN PROGGED TO
TRACK INTO N CENTRAL QUEBEC BY LATE TODAY WHILE THE SECONDARY LOW
STRENGTHENS AND LIFTS NE INTO SRN MAINE BY EARLY AFTN AND INTO NE
NB BY 00Z THIS EVE.

STEADIER PRECIP HAS ALREADY OVRSPRD SWRN MAINE AND IS CONTG TO
LIFT NEWD. XPCT SNOW TO OVRSPRD OUR SRN AND SWRN AREAS OVR THE NXT
1-2 HRS AND REACH FAR NERN AREAS BY 12Z... THE SECONDARY LOW WILL
BE ACCOMPANIED BY ABUNDANT MOISTURE GIVEN ITS ORIGINS IN THE GULF
OF MEXICO. MODELS ALSO CONT TO SUGGEST A PERIOD OF STRONG UPWARD
MOTION N AND NE OF THIS SYSTEM. THE COMBINATION OF THESE TWO
INGREDIENTS SUGGESTS THERE WILL BE A 2-3 HR PERIOD OF FAIRLY
ROBUST SNOWFALL W/ 1 TO BRIEFLY 2 INCH PER HR RATES PSBL ACROSS
THE FA AHEAD OF THE APPROACHING SECONDARY SFC LOW. CURRENT TIMING
WOULD PLACE THE HVST SNOWFALL WINDOW FROM 10-14Z INTERIOR
DOWNEAST AREAS W/ CENTRAL AREAS FROM 12-17Z AND NRN AREAS FROM
15-19Z. SFC-BL TEMP PROFILES AND CRITICAL THCKNS VALS CONT TO
SUPPORT A CHANGEOVER TO RAIN BY MID AM DOWNEAST AREAS WHERE STRONG
WAA ON SSE WNDS WILL TRANSPORT FAIRLY MILD ATLC AIR INLAND AND
THIS WILL LIMIT ACCUMS ACROSS THIS AREA... OTHERWISE...XPCT A
FAIRLY CONSISTENT SWATH OF ABOUT 6 INCHES OF SNOW FOR MUCH OF THE
REMAINDER OF THE AREA. ATTM DO NOT XPCT WDSPRD SNOW ACCUMS OF 7
INCHES OR GREATER W/ THE LIMITING FACTORS BEING THE XPCTD RAPID
MOVEMENT OF THE PRECIP THRU THE AREA AND THE FAIRLY MILD LOW=LEVEL
TEMPS WHICH SHOULD KEEP SNOWFALL RATIOS AROUND 10:1 DURING THE
MAJORITY OF THIS EVENT. IF THE PRECIP DURATION IS LONGER THAN
XPCTD AND/OR SNOW RATIOS HGHR THAN 10:1 THEN ALL BETS WILL BE
OFF... AS A RESULT...WILL HANG ONTO CURRENT SNW ADV CENTRAL AND N
W/ AN XPCTD CHANGEOVER TO RAIN XPCTD TO KEEP SNOWFALL TOTALS BLO
ADV CRITERIA DOWNEAST AREAS.

XPCT A FAIRLY RAPID END TO THE PRECIP FROM SW-NE THIS AFTN AS WE
DRY SLOT BEHIND THE SFC TROF WHICH CONNECTS THE PRIMARY AND
SECONDARY SFC LOWS. A WNW POST-SYSTEM FLOW ACROSS THE AREA TNGT
CONTS TO SUPPORT LOW CHC POPS FOR SW- ACROSS THE TRRN FAVORED
AREAS OF WRN AND NWRD AMINE...

HAVE DECIDED TO ISSUE A WND ADV FOR OUR COASTAL ZNS FROM MID AM
THRU LATE AFTN AS BTH THE NAM AND GFS CONT TO SHOW A 50-60 KT 925
JET JUST NOSING INTO OUR SRN AREAS AHEAD OF THE APPROACHING SFC
LOW...
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WEAK SHORT WAVE APPROACHES FROM NORTHWEST LATER IN THE DAY SATURDAY.
OCEAN LOW IS EXPECTED TO PASS TO SOUTHEAST OF STATE SATURDAY
NIGHT INTO EARLY SUNDAY. WILL ACCOUNT FOR BOTH OF THESE SYSTEMS
WITH LOW POPS. HAVE CREATED POP GRIDS WITH BLEND OF NAM12...GFS40
AND SREF. SKY GRIDS FOR SAME PERIOD GENERATED WITH NAM/GFS
COMBINATION. VERY COLD AIR MASS IS EXPECTED TO ENTER THE STATE
LATER SUNDAY. TEMPERATURES SUNDAY AND SUNDAY NIGHT INITIALIZED
WITH GMOS THEN ADJUSTED SEVERAL DEGREES LOWER TO ACCOUNT FOR WARM
BIAS IN EXTREMELY COLD AIR MASS. ALL OTHER GRIDS FOR MONDAY
CREATED WITH GMOS.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ALL GRIDS FOR MONDAY THRU THE END OF THE FORECAST PERIOD INITIALIZED
WITH GMOS. AN EXTREMELY COLD AIR MASS REMAINS IN PLACE MONDAY. FOR
THIS REASON GMOS TEMPERATURES WERE REVISED SEVERAL DEGREES BLOW
GMOS NUMBERS. ANOTHER VERY COLD AIR MASS EXPECT LATER IN WEEK FOR
FRIDAY....SO GMOS TEMPERATURES FOR THIS PERIOD WERE ALSO LOW BELOW
GMOS TO ACCOUNT FOR HIGH BIAS IN COLD AIR. ONLY OTHER CHANGE TO
GMOS WAS TO LOWER POPS MONDAY MORNING.
&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: XPCT IFR TO LIFR CONDS IN SNOW N AND RN/SN SRN SITES
IMPROVING FROM SW-NE BY ERLY AFTN SRN SITES AND BY LATE AFTN NRN
SITES...  PREDOM VFR CONDS XPCTD TNGT.

SHORT TERM: BRIEF PERIODS OF MVFR ARE POSSIBLE IN THE NORTH
SATURDAY...OTHERWISE VFR CONDITIONS ARE EXPECTED THIS PERIOD.
&&

.MARINE...
NEAR TERM: THE GLW FOR TDY STILL LOOKS GOOD PER LATEST MODEL WND
GUIDANCE AND USED TO WNAWAVE FOR SEAS WHICH YIELDED ONLY MINOR
CHANGES FORM THE CURRENT FCST.

SHORT TERM: HAVE INITIALIZED THE WIND GRIDS OUT TO 00Z MONDAY
WITH A 50/50 BLEND OF THE NAM12 AND GFS40. WITH SOUTHWEST FLOW DO
NOT EXPECT ANY MODEL BIAS SO WILL NOT MAKE ANY CHANGES. FOR WAVES:
WIND WAVE PRIMARY WAVE FIELD IS WIND WAVE...WAVE MODEL NUMBERS
LOOK REASONABLE SO WILL NOT MAKE ANY CHANGES. FOR MONDAY INTO
TUESDAY: HAVE CREATED WIND GRIDS WITH GMOS NOW CHANGES MADE. FOR
WAVES WILL INCREASE WAVE HEIGHTS 1 TO 2 FEET ABOVE WNA TO BETTER
FIT FORECASTED WINDS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY FROM 6 AM THIS MORNING TO 4 PM EST THIS
     AFTERNOON FOR MEZ001>006-010.
     SNOW ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MEZ011-031-032.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM EST THIS
     AFTERNOON FOR MEZ029-030.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR ANZ050>052.

&&

NEAR TERM...KHW
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...KHW
MARINE...KHW/MIGNONE
Hazardous weather outlook, Jan 17, 3:04 PM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EST THU JAN 17 2008

MEZ001>006-010-182015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
304 PM EST THU JAN 17 2008

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ011-031-032-182015-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
304 PM EST THU JAN 17 2008

...SNOW ADVISORY IN EFFECT FROM 5 AM TO 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ015>017-029-030-182015-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
304 PM EST THU JAN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ050>052-182015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
304 PM EST THU JAN 17 2008

...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

Nearby

Wind Advisories in Maine, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.